Sun Sensitivity During Chemotherapy

Tips for Avoiding Sunburn During Chemotherapy and Radiation

Woman sitting at the edge of a pool with sun hat on
How can you enjoy the sun safely during chemotherapy?. Thomas Barwick/Stone/Getty Images

Soaking up some sunshine may feel like a relaxing way to help you cope with the rigors of cancer treatment. In fact, the vitamin D produced by moderate (and safe) sun exposure has been linked with improved survival from some cancers. But first, it’s important to know if your chemotherapy medications may increase the likelihood of a sunburn -- something you definitely don’t need at this point in your life.

What is Sun Sensitivity?

Sun sensitivity, known as photosensitivity or phototoxicity, is the tendency to sunburn more easily than usual. Most photosensitivity reactions associated with chemotherapy drugs are phototoxic. In a phototoxic reaction, medications such as chemotherapy drugs absorb ultraviolet radiation. This absorption of UV light causes a change in the chemical composition of the drug, which emits skin-damaging energy.

Which Chemotherapy Drugs Cause Photosensitivity?

Nearly any chemotherapy agent (or non-cancer-related medications as well) may cause you to be more sensitive to the sun. It’s important to talk with your oncologist about your particular medications. In addition, the combination of different drugs may raise your risk further than a single drug would alone. Some of the chemotherapy drugs known to cause photosensitivity include:

  • 5-FU (fluorouracil)
  • Methotrexate
  • DTIC (dacarbazine)
  • Oncovir (vinblastine)
  • Taxotere (docetaxel)
  • Adriamycin (doxorubicin)
  • VePesid (etoposide)
  • Gemzar (gemcitabine)

Thankfully, this increased sensitivity to the sun goes away soon after completing chemotherapy.

Some non-chemotherapy medications that could have an additive effect in causing sun sensitivity include:

  • Antibiotics, such as Cipro (ciprofloxacin), Levaquin (levofloxacin), tetracycline, doxycycline, and Septra or Bactrim (sulfamethoxazole-trimethoprim)
  • Diuretics, such as Lasix (furosemide) and Hydrodiuril (hydrochlorothiazide)
  • Benadryl (diphenhydramine)
  • Cardiac medications, such as diltiazem, quinidine, amiodarone and Procardia (nifedipine)
  • Antidepressants, such as Tofranil (imipramine) and Norpramin (desipramine)
  • Diabetic medicines, such as Micronase (glyburide)
  • Non-steroidal anti-inflammatory drugs, such as Aleve (naproxen) and Feldene (piroxicam)

When Do the Symptoms Start?

Photosensitivity reactions can occur immediately after you are exposed to the sun, or may not be evident for several hours after returning indoors.

Tips on Being Safe in the Sun While Going Through Chemotherapy

  • Avoid mid-day sun exposure. Limit your time outdoors between the hours of 10 AM and 3 PM when the sun's rays are most intense.
  • Ask your oncologist which sunscreen she would recommend. Some sunscreens work better than others, and the chemicals in some sunscreens may be irritating to your already sensitive skin. Make sure to select a "broad-spectrum" sunscreen - one that protects against UVA as well as UVB rays. Make sure you have a fresh bottle of sunscreen. Last year’s bottle may no longer be effective.
  • If your skin is very sensitive, you may need to use a sunblock instead of or in addition to sunscreen. Sunblocks that are effective include zinc oxide and titanium dioxide.
  • Cover up. Don’t rely on sunscreen alone. Wear wide-brimmed hats and long-sleeved, loose-fitting clothing to cover sensitive areas of your body. Tightly woven fabrics provide the best protection.
  • Make use of shade.  Find a place in the shade under a tree or sit under an umbrella. Walk along paths sheltered by trees.
  • Don’t forget your lips. Sunscreens designed especially for the lips are generally safe if you should swallow some following application.
  • Don’t forget your eyes. Wear sunglasses with UV protection.  
  • Don't forget your head.  I've talked with many cancer survivors who learned about protecting their newly bald and vulnerable scalps the hard way. Wigs can be hot in the sun, but a cotton scarf can be comfortable while providing protection.
  • Avoid tanning beds.  Not only can tanning beds leave you with a burn, but can increase your risk of developing skin cancer.
  • Keep in mind that you may react differently to the sun while going through chemotherapy than you did in the past. If you were once someone who tanned easily, you may now sunburn.

Sun Sensitivity and Radiation Therapy

It's important to keep in mind that chemotherapy isn't the only treatment that can raise your risk of a sunburn. With radiation therapy, a propensity to burn occurs primarily in the regions of your body that are treated with radiation -- but unlike that with chemotherapy, a predisposition to burning may last for years after your last treatment is finished.

Are There Benefits From Sun Exposure During Cancer Treatment?

Intuitively it seems that some sun exposure would be beneficial during cancer treatment. Getting outside, breathing fresh air, and talking a walk can all help you feel better emotionally. Medical research seems to back that intuition. Higher vitamin D levels are correlated with improved survival for those with early stage lung cancer and may be the reason that people who have lung cancer surgery during the summer months seem to fair better.

Thankfully, checking your vitamin D level may be done through a simple blood test. As your oncologist to check this if you have not had it tested, and discuss ways to increase your level if it is low. Make sure to talk to your doctor, however, before using any supplements. Some vitamin and mineral supplements may interfere with some chemotherapy drugs.

What if I React to the Sun?

If you develop a sunburn while on chemotherapy, try to stay out of the sun to avoid further injury to your skin. Use cool, wet compresses to ease discomfort. Call your doctor if you have severe redness if the sunburned area involves a significant percentage of your body, if you develop a fever or chills, or if you have any other concerns. Check out these additional tips on how to treat a sunburn.

Sources:

Drucker, A., and C. Rosen. Drug-induced photosensitivity: culprit drugs, management and prevention. Drug Safety. 2011. 34(10):821-37.

Heidary, N., Naik, H., and S. Burgin. Chemotherapeutic agents and the skin: An update. Journal of the American Academy of Dermatology. 2008. 58(4):545-70.

Onoue, S. et al. Drug-induced phototoxicity; an early in vitro identification of phototoxic potential of new drug entities in drug discovery and development. Current Drug Safety. 2009. 4(2):123-36.

Smith, E. et al. A review of UVA-mediated photosensitivity disorders. Photochemical and Photobiological Sciences. 2012. 11(1):199-206.

Zhou, W. et al. Circulating 25-hydroxyvitamin D levels predict survival in early-stage non-small-cell lung cancer patients. Journal of Clinical Oncology. 2007. 25(5):479-85.

Zhou, W. et al. Vitamin D is associated with improved survival in early-stage non-small cell lung cancer patients. Cancer Epidemiology Biomarkers and Prevention. 2005. 14(10):2303-9.

Continue Reading